Some time ago, while in hospital, I was given tramadol and within about 5 minutes of taking it I had been sick and apparently looked about as grey as a grey thing can get. Within 10 minutes my blood pressure started to drop like a stone and it went from something like 119/72 to 60/40 and kept falling. People were worried..... They gave me IV fluids and later several units of blood because my blood count also fell through the floor. They didn't give me any more tramadol and told me I was 'sensitive' to tramadol and should avoid it.
This recent hospital visit, I spoke to the anaesthetist before my surgery and told him I was allergic to penicillin and sensitive to tramadol. He asked me what happened if I took it and I told him what I've just told you. "Hmmm," he said, "tell you what, I'll just try you on a tiny bit and we'll see what happens" Now, I'm not so sure that I really wanted to be the subject of his experimentation and don't think I look particularly rat like, but I nodded sagely and thought 'well, he's the expert!'
So...he tried me on a 'tiny bit', which I'm sure is a very technical medical term. Guess what? Good news, I wasn't sick (although they did give me an anti sickness pill too, so I'm not sure that counts), but my blood pressure stubbornly fell to around 60/40 again (albeit a bit slower) and I ended up needing 2 units of blood too.
Doctor came round later and studied my notes... Conclusion? I am apparently officially allergic to tramadol...
...I'm still not sure if that was what the experiment was supposed to prove, or if the anaesthetist just wanted to tinker with drugs balance if things weren't 100% easy just to stop him getting bored.....!